MENU
Therapeutics in Dermatology
A reference textbook in dermatology

Drug eruptions

7 May 2019, by PIMENTA R.

1 - ACKNOWLEDGEMENTS

Chapter written with the help of the EADV, the Fondation René Touraine and the Therapeutics in Dermatology

2 - OVERVIEW

Drug eruptions are undesirable skin reactions resulting from ingestion, parenteral use, or local application of a drug (prescription or over-the-counter medications, vitamins, and herbal supplements). Drug eruptions are common and they can present in a wide range of clinical manifestations. Most of them are mild and disappear when the responsible drug is stopped. However, more serious skin adverse reactions may be associated with organ injury such as liver or kidney damage.

3 - SIGNS AND SYMPTOMS

Drug eruptions can appear as a variety of skin reactions, including pink to red spots or bumps (maculopapular rash), hives (urticarial rash), blisters (bullous rash), bumps filled with pus (pustular rash), or sensitivity to sunlight (photosensitivity). The lesions are commonly itchy, but some are painful or may cause an abnormal sensation on the skin. They may involve the entire skin surface, or they may be limited to one body part. Drug rashes may appear within minutes to hours after administration of a drug, but they usually occur days or weeks later, after the medication is stopped.

In mild drug eruptions there is often no or limited systemic involvement. However, some drug rashes can be part of a more serious, potentially life-threatening reaction.

 

Warning signs of a drug eruption with systemic involvement include:

  • Fever
  • Muscle pain or weakness
  • Breathing difficulties
  • Tender skin
  • Facial swelling
  • Blisters
  • Involvement of mucous membranes (eyes, mouth, genitalia)
  • Enlargement of lymph nodes
  • Non-blanching (the colour does not disappear when pressed) or bruise like bumps on the skin
  • Skin peeling

4 - CAUSES

Drug eruptions may be immunologically or non-immunologically mediated (unpredictable drug reactions, enzyme deficiencies, irritant dermatitis, and cumulative toxicity).

Although any medication may cause an adverse cutaneous eruption, the most common drugs associated with skin eruption include the following classes of drugs:

  • Antibiotics, such as penicillin or sulfonamide-based medications (e.g., sulfamethoxazole)
  • Non-steroidal anti-inflammatory drugs, such as ibuprofen, naproxen, or indomethacin
  • Anticonvulsants, such as phenytoin, carbamazepine or lamotrigine
  • Antipsychotics
  • Diuretics
  • Chemotherapy agents
  • Antiretroviral therapy 

Tetracyclines, fluoroquinolones, antipsychotics, and chlorothiazide are common causes of photosensitivity reaction.

5 - TREATMENT

Identification and discontinuation of the offending drug, if possible, is an essential first step. In most cases, the cutaneous reaction will resolve in 5-10 days and requires no further therapy. Supportive therapy includes oral antihistamines, topical corticosteroids and moisturizing lotions. Oral corticosteroids may be considered for specific cases. Severe reactions warrant hospital admission.

In the future, the offending drug should be avoided, as should all drugs in the same class. A chemically unrelated compound with similar pharmacologic effects must replace them. However, if no substitute drug is available and if the reaction is a mild one, it might be reasonable to attempt a re-challenge of the medication with close medical monitoring.

6 - TIPS FOR MANAGING

  • Things you should do:
    • Take an antihistamine medicine to reduce itching
    • keep the rash clean and dry to reduce the risk of infection by using a disinfectant
    • Take cool showers or apply cool compresses

 

  • Things you should not do:
    • Do not take any more medicine until you talk to your doctor

 

  • Ask for an urgent appointment as soon as possible if:
    • You are starting a new medication and developed a rash (prepare a list of all of your medications)

 

  • Seek emergency care if:
    • You have acute symptoms in addition to the rash such as:
      • Breathing difficulties
      • Swelling of your tongue, lips, throat or face
      • Nausea and vomiting
      • Areas of peeling skin
      • Sores on the eyes, mouth, or genitals

× N.B. : This limited content is for the general public. If you are a health professional, click here to register for free and gain access to a dedicated deeper content.
If you already have an account, log in!

Follow us

Newsletter

  Health professionals